Arizona, 2019

Damaging Wind in Arizona, July 23, 2019

July 23, 2019 · NWS TWC · 1 event in 1 county or zone

Isolated showers and thunderstorms formed over Graham County the evening of July 23 downing several power poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated showers and thunderstorms formed over Graham County the evening of July 23 downing several power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 23, 2:06 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 23, 2:06 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
206 PM MST Tue Jul 23 2019

.SYNOPSIS...The weather pattern in combination with ample moisture
will lead to daily scattered showers and thunderstorms. A subtle
shift in the pattern on Thursday and Friday will result in a slight
decrease in thunderstorm coverage. Otherwise, an upswing in
thunderstorm activity can be anticipated early next week as high
pressure aloft becomes centered over the Four Corners region again.

&&

.DISCUSSION...A Flash Flood Watch will remain in effect through this
evening for portions of southeast Arizona. Several areas received
over 1.0 inch of rainfall from thunderstorms yesterday and similar
conditions exist today. Please refer to the watch product PHXFFATWC
or WMO Header WGUS65 for more details. That said, recent radar and
satellite imagery showed isolated showers and thunderstorms
developing mainly in the mountains across Santa Cruz and Cochise
counties early this afternoon. The steering flow will help these
thunderstorms track toward the west and northwest into the lower
deserts later this afternoon and evening. Thunderstorms will also
develop in the mountains of central and western Pima county this
afternoon which includes the Tohono O'odham Nation. Otherwise,
models showed the upper high over the Four Corners region today
shifting south over east-central Arizona by Thursday and becoming
centered over central AZ by the weekend. Overall, this shift in the
upper high's position over the state will result in hotter daytime
highs and less thunderstorm coverage compared to yesterday and
today. Medium range models hint at the upper high building northward
and becoming centered over the Four Corners region again early next
week. This would result in an upswing in thunderstorm activity
around Monday and Tuesday of next week.

&&

.AVIATION...Valid through 25/00Z.
Scattered -TSRA/-SHRA into Wednesday morning. Otherwise, cloud decks
mainly 12k-18k ft MSL except MFVR cigs and vsbys and potentially
brief IFR conditions with the strongest TSRA this evening and again
Wednesday afternoon.  Aside from tstm gusts that may approach 45
kts, surface wind mainly ely/sely under 12 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will prevail into early next
week. Expect gusty and erratic winds near thunderstorms. Otherwise,
20-foot winds through Wednesday will be primarily from the east to
southeast under 15 mph. 20-foot winds Thursday into next Monday will
be terrain driven and remaining less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Flash Flood Watch through this evening for NWS public
   zones AZZ501>507-513>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 23, 2:00 PM MST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Tue Jul 23 2019

AZZ503-513-232130-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
200 PM MST Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
230 PM MST...

At 159 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia Lake State Park, or 12 miles northeast of Nogales, moving
west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nogales, Rio Rico, Patagonia, Nogales International Airport,
Patagonia Lake State Park, Kino Springs and Pena Blanca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3139 11110 3171 11095 3156 11062 3133 11071
      3133 11082
TIME...MOT...LOC 2059Z 111DEG 9KT 3149 11079

RH
Special weather statement, Jul 23, 4:53 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
453 PM MST Tue Jul 23 2019

AZZ509-510-240030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
453 PM MST Tue Jul 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
530 PM MST...

At 453 PM MST, Doppler radar was tracking a strong thunderstorm 24
miles east of San Carlos, or 42 miles east of Globe, moving west at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly remote areas of northwestern
Graham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3342 10977 3321 10992 3339 11042 3340 11040
      3340 11037 3343 11032 3343 11029 3344 11028
      3344 11020 3346 11017 3346 11001 3352 11000
TIME...MOT...LOC 2353Z 111DEG 9KT 3339 11005

RH

The radar

The Tucson radar (KEMX), 129 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
July 23, 6:35 PM MST to 6:45 PM MST
Where
Graham County, 1.15 mi NNW of Cactus Flat to 2.87 mi WSW of Safford
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.766, -109.725

Thunderstorm winds knocked down several power poles south of Safford along Lebanon Rd and in Thatcher along Hoopes Ave in Daley Estates.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842770.